Excedrin

From Wikipedia, the free encyclopedia
Jump to: navigation, search
This article is about the brand. For a medical description of this combination drug, see Aspirin/paracetamol/caffeine.
A bottle of Excedrin with some of the tablets.

Excedrin is an over-the-counter headache pain reliever, typically in the form of tablets or caplets. It contains acetaminophen (Tylenol), aspirin, and caffeine. Until late 2005 it was manufactured by Bristol-Myers Squibb, but in July 2005 it was purchased by (and is now produced by) Novartis, along with other products from BMS's over-the-counter business.

Excedrin was one of the top ten selling over-the-counter medicine brands in the United States.[1] There are other brands on the market that contain the same combination of drugs, such as the Roter APC tablets available in Europe.

The brand became known for advertisements in which Excedrin cured especially unpleasant and excruciating headaches (which were termed in the advertisements as "Excedrin headaches," later called "Excedrin tension headaches").

In 2007, the brand branched out into marketing for other types of pains with the introduction of Excedrin Back & Body, which removed the caffeine from the normal mixture.

Versions[edit]

Over the years, different types of the drug were introduced:[2][3]

  • 1960 Excedrin Extra Strength (the formula changed for the last time in 1978)[4] In 1960, Bristol-Myers Squibb introduced Excedrin Extra Strength for headaches, the first multi-ingredient formulation headache treatment product.[5] Contains 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine
  • 1969 Excedrin PM The first headache and sleeping pill combined product.[5] Contains 500 mg acetaminophen and 38 mg diphenhydramine citrate as a sleep aid, the same active ingredients as Tylenol PM, which was introduced several years later.
  • 1998 Excedrin Migraine At the beginning of 1998, the FDA granted clearance to market Excedrin Migraine for the relief of migraine headache pain and associated symptoms. Excedrin Migraine continued the trend of marketing pain products for specific types of pain, becoming the first migraine headache medication available to consumers without a prescription,[6] even though it has identical active ingredients to the regular Excedrin Extra Strength product, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.
  • 2003 Excedrin Tension Headache Contains 500 mg acetaminophen and 65 mg caffeine.
  • 2005 Excedrin Sinus Headache Contains 325 mg acetaminophen and 5 mg phenylephrine HCl as a decongestant.
  • 2007 Excedrin Back and Body A dual-ingredient formula claiming that it "works two ways—as a pain reliever and a pain blocker right where it hurts". Contains 250 mg acetaminophen, 250 mg aspirin.[7]
  • [Unknown year] Excedrin Menstrual Complete Excedrin Menstrual Complete continues the trend of marketing pain products for specific types of pain, even though it has identical active ingredients to the regular Excedrin Extra Strength product and Excedrin Migraine, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.

Ownership[edit]

In 2005, Bristol-Myers Squibb announced the sale of its North American consumer medicine business (including Excedrin, Comtrex and Keri brands) to Novartis for $660 million, in order to focus on drugs for the ten most profitable disease areas.[1]

2012 Recall[edit]

On January 9, 2012, Novartis announced that it was voluntarily recalling all lots of select bottle packaging configurations of Excedrin products with expiration dates of December 20, 2014, or earlier as a precautionary measure because the products may contain stray tablets, capsules, or caplets from other Novartis products, or contain broken or chipped tablets. The recall was conducted with the knowledge of the U.S. Food and Drug Administration.[8] Wholesalers and retailers were instructed to stop distribution and return the affected product. Consumers in possession of recalled Excedrin were instructed to stop using the product and contact Novartis. Novartis has stated that Excedrin will be shipping to stores on October 15 and customers will start seeing it by the first of November.[9]

In popular culture[edit]

In the Stephen King novel The Shining, the main character Jack Torrance chewed Excedrin tablets (and "relished" their taste), first as a cure for his constant hangover headaches and later when his symptoms of alcoholism re-appeared. This would be a difficult act to complete in reality, as the active compounds in Excedrin are all very bitter, [10] and could result in oral chemical burns due to aspirin. [11] [12]

In the Family Guy Episode 8, "Simple Rules for Buying My Teenage Daughter", Peter buys some Excedrin for Lois and opens a tab for it at Goldman's Pharmacy which he later cannot afford to pay.

In Friends, The One With The Nap Partners, Joey Tribbiani offers Ross Geller some warm milk and Excedrin PM because he wants to take another nap with him.

See also[edit]

References[edit]

  1. ^ a b "Novartis swallows Excedrin". Daily Mail. April 15, 2005. 
  2. ^ "Relief for Tension Headache Pain – Bristol-Myers Squibb Launches Excedrin(R) Tension Headache". BMS News. June 2003. 
  3. ^ "Excedrin.com > Product Guide". Nov 12, 2006. 
  4. ^ "Bristol-Myers Squibb Announces Injectable Acetaminophen Licencing Agreement – Agreement Expands Existing Pain Management Portfolio". BMS News. January 28, 2002. 
  5. ^ a b "New Headache Relief – No Water Needed". Bristol-Myers Squibb. October 7, 2002. 
  6. ^ "Bristol-Myers Squibb News". Bristol-Myers Squibb. 
  7. ^ "Excedrin Back & Body". Excedrin.com. 
  8. ^ "Excedrin Recall". FDA.gov. January 9, 2012. 
  9. ^ Voight, Joan (September 4, 2012). "Excedrin and Tylenol Suffer Recall Headache". Adweek. 
  10. ^ Hejaz, H.; Karaman, R.; Khamis, M. (2011). "Computer-assisted design for paracetamol masking bitter taste prodrugs". Journal of Molecular Modeling 18 (1): 103–114. doi:10.1007/s00894-011-1040-5. PMID 21491187.  edit
  11. ^ Holmes, R. G.; Chan, D. C.; Singh, B. B. (2004). "Chemical burn of the buccal mucosa". American journal of dentistry 17 (3): 219–220. PMID 15301223.  edit
  12. ^ Maron, F. S. (1989). "Mucosal burn resulting from chewable aspirin: Report of case". Journal of the American Dental Association (1939) 119 (2): 279–280. PMID 2768694.  edit
  13. ^ "Tylenol Terrorist". Crime Library.